Connecticut, 2011

Damaging Winds in Connecticut, December 21 to 22, 2011

December 21 to 22, 2011 · NWS BOX · 4 events in 3 counties and zones

A warm front moved through Southern New England resulting in increased moisture and lift. This produced thunderstorms across the area, including northern Connecticut, Rhode Island, and the coastal waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front moved through Southern New England resulting in increased moisture and lift. This produced thunderstorms across the area, including northern Connecticut, Rhode Island, and the coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 21, 10:07 PM EST, 54 minutes earlier.

Area forecast discussion, Dec 21, 10:07 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1007 PM EST WED DEC 21 2011

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS NORTHERN NEW ENGLAND THIS EVENING
WITH A WEAK COLD FRONT MOVING ACROSS THE REGION LATE TONIGHT. HIGH
PRESSURE RETURNS THURSDAY...THEN ANOTHER STORM WILL TRACK SOUTH OF
NEW ENGLAND THURSDAY NIGHT INTO FRIDAY BRINGING RAIN AND SNOW TO THE
REGION. HIGH PRESSURE WILL FOLLOW FOR LATE SATURDAY...MOVING
OFFSHORE SUNDAY.  A STORM WILL DEVELOP WELL EAST OF NEW ENGLAND
MONDAY THEN HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
10 PM UPDATE...
REGIONAL RADAR MOSAIC SHOWING THE EFFECTS OF A POTENT MID-LEVEL
SHORTWAVE AS IT MOVES THROUGH THE GREAT LAKES REGION INTO
NORTHERN NEW ENGLAND OVERNIGHT. WE STILL HAVE TO CONTEND WITH
ANOTHER AREA OF SHOWERS ACROSS SOUTHERN NEW ENGLAND BEFORE DRIER
WEATHER ARRIVES FOR THURSDAY. DESPITE THE POOR INSTABILITY AT THIS
RIME OF NIGHT...THE DYNAMICS ARE SUFFICIENT TO PROVIDE ENOUGH
ORGANIZATION FOR A BAND OF THUNDERSTORMS. THIS BAND WAS BEING
DRIVEN BY 0-1KM BULK SHEAR OF 45 KT. AS SUCH...ADDED ISOLATED
THUNDERSTORMS TO THE FORECAST FOR THE REST OF THIS OVERNIGHT.

STILL EXPECTING A DRIER AIRMASS TO ARRIVE LATE TONIGHT AS A COLD
FRONT FINALLY PUSHES OFFSHORE AROUND DAYBREAK...AS WELL AS THE
DEPARTURE OF THE AFOREMENTIONED MID-LEVEL SHORTWAVE.

ONLY MADE MINOR ADJUSTMENTS TO TEMPERATURES AND DEW POINTS FROM
PREVIOUS SHIFT. TRICKY FORECAST WITH A WARM FRONT STRUGGLING TO
MOVE FROM THE COASTAL PLAIN INTO THE HIGHER TERRAIN OF INTERIOR
SOUTHERN NEW ENGLAND. HIGH ELEVATIONS STATIONS SUCH AS WORCESTER
MA /KORH/ AND JAFFREY NH /KAFN/ SHOWING WARM TEMPERATURES...BUT
THEY ARE ACTUALLY ABOVE THE FRONTAL BOUNDARY. VALLEY LOCATIONS
SUCH AS NASHUA NH /KASH/ AND KEENE NH /KEEN/ SHOWING THE COLDER
AIR HANGING TOUGH. BEST ESTIMATE THIS EVENING PLACES THE WARM
FRONT ALONG THE MA-NH-VT BORDER.

STILL EXPECTING PATCHY FOG FOR MOST OF THE OVERNIGHT...WITH SOME
IMPROVEMENT TOWARD DAYBREAK.

PREVIOUS DISCUSSION...

BULK OF WARM FRONTAL ISENTROPICALLY INDUCED PRECIP BEGINNING TO
MOVE OFFSHORE SAVE FOR AN AREA OF MOD RA S OF RI/CAPE/ISLANDS
ASSOCIATED WITH A 50 KT LLJ. THIS WILL BE THE PRIMARY FOCUS FOR
THE NEXT FEW HOURS AS LOW PRES MOVES NE OF THE REGION.
THEREFORE...HAVE LIMITED HIGHEST POPS TO THIS REGION...THEN
LOWERED THEM QUICKLY AROUND THE MIDNIGHT TIMEFRAME. WARM FRONT
STILL STRUGGLES TO PUSH INTO SRN NH AND NE MA...BUT WILL DO SO IN
THE NEXT COUPLE OF HOURS. WITH THIS DWPTS WILL RISE TO THE LOW
40S/MID 50S ALONG THE S COAST. THIS MOIST AIRMASS SHOULD ALLOW FOR
A FAIR AMOUNT OF FOG TO CONTINUE EVEN AFTER THE LOW MOVES AWAY
FROM THE REGION. EXPECTING MOST OF THE BREAKS IN LLVL AND UPPER
LVL CLOUDS/FOG TO BE IN CLOSER TO DAYBREAK...AS INSOLATION BEGINS
TO MIX THINGS UP A BIT. TEMPS AND DWPTS ARE BASED ON A MAV/LAV
BLEND TO SHOW THE DIFFERENCES BETWEEN REGIONS IN THE WARM SECTOR
AND THOSE THAT HAVE NOT YET MADE IT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
WEAK HIGH PRES WILL BRIEFLY MOVE INTO THE REGION BRINGING MOSUNNY
SKIES AND MILD TEMPS AS THERE IS VERY LITTLE PUSH OF COOLER AIR
BEHIND THE FRONT.  SOME MID/HIGH CLOUDS AHEAD OF THE NEXT SYSTEM
WILL BE MOVING INTO THE REGION LATER IN THE DAY.  MAX TEMPS EXPECTED
TO RANGE FROM MID 40S NW HIGHER TERRAIN TO LOW/MID 50S IN THE
COASTAL PLAIN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
MAIN POINTS...

* OVERRUNNING SETUP FOR THURS NIGHT WITH SNOWS ACROSS THE INTERIOR
* RAIN AND SNOW SHOWERS LINGER FRIDAY NIGHT INTO SATURDAY
* UNCERTAINTY IN THE REMAINDER OF THE FCST AFTER THE WEEKEND

OVERVIEW...
12Z GUIDANCE SUITE CONTINUES TO STRUGGLE WITH OVERALL PATTERN
CHANGE DURING THE LONG TERM...AND AS A RESULT SENSIBLE WX FEATURES
ARE DIFFICULT TO DISCERN. THERE ARE TRACK DIFFERENCES IN THE
COASTAL LOW LATE THU NIGHT INTO FRI THAT WILL HAVE YIELD FAIRLY
SIG DIFFERENCES /READ WARMTH VS COLD AIR/ IN THE POTENTIAL FOR -SN
OR -RA. ATTM...NAM IS COOLEST /FURTHER S WITH THE LOW/ WHILE GFS
IS WARMEST /FURTHEST N/...GIVEN THAT ECMWF/MANY GEFS MEMBERS SPLIT
THESE DIFFERENCES...WILL LEAN TOWARDS A BLEND OF THE TWO SOLNS TO
TAKE INTO ACCOUNT THE WARM AND THE COLD POSSIBILITIES. AFTER THIS
FEATURE...GUIDANCE HAS BACKED OFF ON POTENTIAL FOR LATE SUN INTO
MON SNOWSTORM...SUGGEST COOL HIGH PRES IS STRONG ENOUGH TO SHUNT
THE LOW WELL OFFSHORE. GIVEN WEAK SHORTWAVES MOVING THROUGH THE
FLOW ALOFT...AT LEAST SOME POPS WILL BE NEEDED FOR THE WEEKEND.
INTERESTING...HOWEVER IS THAT THERE IS FAIRLY GOOD AGREEMENT THAT
HIGH PRES WILL LIKELY DOMINATE FROM TUE THROUGH MID NEXT WEEK.

DETAILS...

THU NIGHT INTO FRI...
THE KEY FEATURE FOR THIS TIME PERIOD WILL BE A WEAK SHORTWAVE AND
ATTENDANT SFC LOW WHICH WILL AFFECT MUCH OF SNE DURING THIS TIME
PERIOD. THE SFC LOW WILL PASS VERY CLOSE TO THE S COAST OF MA AND
RI. AS MENTIONED IN THE OVERVIEW...THE NAM IS FURTHER OFFSHORE
THAN THE GFS...AND COOLER...MUCH CLOSER TO THE SOLNS OF MANY OF
THE GUIDANCE MEMBERS YESTERDAY. GIVEN THIS...THE TREND HAS BEEN
CLOSER TO THE COAST /WARMER SOLN/...WHICH CANNOT BE IGNORED.
HOWEVER....WITH SOME OF THE GEFS MEMBERS COOLER AND FURTHER S...AS
WELL AS THE ECMWF COOLER THAN THE GFS...WILL SUGGEST A BLEND OF
THE TWO POSSIBILITIES FOR THIS FCST. GIVEN THERE IS SOME TIME TO
RESOLVE THESE SLIGHT TRACK DIFFERENCES. NO HEADLINES ISSUED GIVEN
THE UNCERTAINTY.

DYNAMICS WITH THIS SYSTEM ARE QUITE WEEK...WHICH INTERESTINGLY
ENOUGH FAVORS THE WARMER SOLN DUE TO LACK OF ISALLOBARIC FLOW
YIELD A MORE NLY COMPONENT TO THE WIND. BEST FORCING FOR ASCENT
WILL BE WITH A FAIR AMOUNT OF FGEN ON THE NRN PERIPHERY OF THE LOW
IN THE CLASSICAL LLVL TROWAL SENSE. THIS SUGGEST QPF IS HIGHEST
ALONG CT/RI/SE MA WHICH WILL LIKELY BE THE WARMER LOCATIONS. N OF
THE MA PIKE MODEL SOUNDINGS SUGGEST A PROFILE CLOSE TO FREEZING
THROUGH THE DURATION OF THE EVENT...AND GIVEN DWPTS START BELOW
FRZ...WETBULB TEMPS WILL LIKELY BE CLOSE TO IF NOT SLIGHTLY BELOW
FRZ. H92 TEMPS OF 0C TO -1C ON THE WARMER GFS SUGGEST -SN IS A
BETTER BET HERE...BUT QPF VALUES WILL LIKELY BE LOWER GIVEN BEST
FORCING IS MUCH CLOSER TO THE LOW CENTER. GIVEN ALL OF THESE
FACTORS...ATTM IT APPEARS MUCH OF THE AREA WILL AT LEAST SEE SOME
FLAKES /ALTHOUGH SRN REGIONS IT MAY BE CLOSE TO PRECIP END/ WITH
THE BEST CHANCE FOR ADV LVL SNOWFALLS OVER NW MA AND SRN NH....QPF
VALUES WILL LIKELY BE TOO LOW OVERALL FOR WARNING LVL SNOW EVEN IN
THE REGION OF BEST FORCING. THIS IS ALSO FAVORED BY SREF SNOWFALL
PROBS.

FRI NIGHT INTO SAT...
BRIEF PERIOD OF UPPER LVL RIDGING AND ATTENDANT SFC HIGH PRES
BUILDING FROM SRN ON AND QC WILL YIELD GENERALLY DRY AND COOLER WX
ACROSS MUCH OF THE REGION. HOWEVER...DUE TO THE WEEK NATURE OF THE
RIDGE...FAST MOVING WEAK SHORTWAVES WILL BE PUSHING THROUGH THE
FLOW DURING THIS TIME PERIOD. MDL SOUNDINGS CONTINUE TO FAVOR
MOSTLY DRY LLVLS ACROSS THE INTERIOR WITH THIS...CONDITIONS WILL
LIKELY REMAIN DRY WITH THESE WAVE PASSAGES. HOWEVER...ESPECIALLY
DURING THE SAT TIMEFRAME...A SLIGHTLY STRONGER SHORTWAVE WILL
COMBINE WITH LOW PRES WELL OFFSHORE TO SETUP THE POTENTIAL FOR A
NORLUN TROF EVENT ESPECIALLY FOR THE N SHORE. SOUNDINGS DO SHOW
SOME WEAK LLVL INSTABILITY WITH THIS FEATURE GIVEN H92 TEMPS
AROUND -8C AND WARMER OCEAN TEMPS. THIS WILL HAVE TO BE MONITORED
AS IT COULD PROVIDE A FAIR AMOUNT OF SNOWFALL IN A NARROW AREA OF
NERN MA AND SRN NH. ALSO...A RESURGENCE IN NLY FLOW WITH THIS TROF
AS WELL WILL COMBINE WITH SOME OF THIS LLVL INSTABILITY TO PRODUCE
SOME SNOWFALL ACROSS THE REMAINDER OF COASTAL MA /INCLUDING THE
CAPE AND ISLANDS/ GIVEN THE CLASSIC OCEAN EFFECT SETUP. TEMPS WILL
NEAR NORMAL TO SLIGHTLY BELOW NORMAL DURING THIS PERIOD.

SUN INTO MID NEXT WEEK...
GUIDANCE HAS BACKED OFF ON THE POTENTIAL FOR A SNOWSTORM LATE SUN
INTO MON. NOW KEEPS THE LOW WELL OFFSHORE WITH STRONGER RIDGING
OVER THE AREA. HOWEVER...A WEAK COLD FRONT AND FINAL SHORTWAVE
WILL LIKELY ALLOW FOR SOME LIGHT -SN TO DEVELOP ESPECIALLY ERN MA
LATE SUN NIGHT INTO EARLY MON. THERE ARE STILL SOME DIFFERENCES TO
RESOLVE WITH THIS FEATURE...BUT WILL LEAN TOWARD SOME POPS FOR
THIS TIMEFRAME. OTHERWISE CONDITIONS GENERALLY COOL AND MOSTLY
DRY. STRONG HIGH PRES THEN BUILDS OVER THE REGION THROUGH MID WEEK
WITH DRY CONDITIONS EXPECTED. GIVEN THE MODEL AGREEMENT
HERE...THIS IS A SLIGHTLY HIGHER CONFIDENCE FCST THAN THE
POTENTIAL FOR -SN SUN NIGHT INTO EARLY MON.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

THROUGH 12Z...
HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN TIMING. EXPECTING
ANY MVFR SITES CURRENTLY TO DROP TO IFR /PARTICULARLY FOR VSBYS
AND LOW STRATUS/ ACROSS THE BOARD WITH HIGH DWPT AIR OVERSPREADING
THE REGION. CONDITIONS IMPROVE TO VFR AROUND DAYBREAK. WINDS
GENERALLY SW WITH GUSTS 20 TO 30 KT POSSIBLE OVER SE
MA/CAPE/ISLANDS/SRN RI...WHICH THEN SHIFT TO THE W TOWARD
MORNING. LLWS 40 TO 50 KT IN THE SAME REGION DURING THE EARLY
PORTION OF THE OVERNIGHT HOURS.

ISOLATED TSRA ARE POSSIBLE...ESPECIALLY ACROSS PORTIONS OF
NORTHEAST CT AND RI BETWEEN 03-06Z. CONTINUING TO MONITOR A NARROW
BAND OF CONVECTION WHICH HAS DEVELOPED ALONG THE NOSE OF A
STRONGER LOW-LEVEL JET AS IT INTERSECTS WITH A COLD FRONT.
INSTABILITY IS POOR...SO THESE TSRA ARE NOT EXPECTED TO BE VERY
STRONG.

THURSDAY...A FEW LINGERING MVFR CONDITIONS IN THE EARLY
MORNING...OTHERWISE HIGH CONFIDENCE VFR.

KBOS TERMINAL...MODERATE TO HIGH CONFIDENCE THAT MVFR CIGS WILL
LOWER TO IFR LATE THIS EVENING. EXACT TIMING STILL SOMEWHAT
UNCERTAIN. BEST CHANCE WILL BE IN AREAS OF FOG THROUGH AT LEAST
06Z. PERIODS OF RAIN CONTINUE UNTIL MIDNIGHT. AFTER WIND SHIFT TO
THE W...CONDITIONS BEGIN RAPIDLY IMPROVE TO VFR...WHERE THEY WILL
REMAIN THROUGH THE DAY THU.

THURSDAY NIGHT THROUGH MONDAY...

THU NIGHT INTO FRI...
MODERATE TO HIGH CONFIDENCE MVFR/IFR...IMPROVING TO VFR FRI. LOW
PRES PASSING JUST S OF THE S COAST WILL ALLOW A MIX OF RAIN AND
SNOW TO OVERSPREAD THE REGION WITH LOWER CATEGORIES. BEST CHANCE
FOR SNOW WILL BE N OF A KBDL TO KBOS LINE WITH MOSTLY RAIN TO THE
S.

FRI INTO SUN...
MODERATE CONFIDENCE VFR IS DOMINANT CATEGORY. MAY BE SOME -SHSN
AND -SHRA OVER ERN MA/CAPE/ISLAND TERMINALS INTERMITTENTLY
THROUGHOUT THE PERIOD.

MON...
MODERATE TO HIGH CONFIDENCE VFR AS HIGH PRES BEGINS TO BUILD OVER
THE PERIOD.

&&

.MARINE...
THE CORE OF THE SW LOW LEVEL JET WILL MOVE AWAY FROM THE COASTAL
WATERS AFTER 2 AM. WHILE A LOW-LEVEL INVERSION WILL LIMIT
MIXING...WE STILL EXPECT A PERIOD OF GUSTS UP TO 30 KT...ESPECIALLY
ACROSS THE S COASTAL WATERS WITH BUILDING SEAS. SCA WILL CONTINUE.

WIND SHIFT TO W/NW EXPECTED LATE TONIGHT AND EARLY THU AND ANOTHER
PULSE OF G25-30 KT IS POSSIBLE INTO THU MORNING BEFORE THE WINDS
DIMINISH.  SEAS GRADUALLY SUBSIDE THU BUT REMAINING ABOVE 5 FT
THROUGH THE DAY OVER S COASTAL WATERS.

OUTLOOK THURSDAY NIGHT THROUGH MONDAY...

THU NIGHT INTO FRI...
WINDS GENERALLY BELOW 25 KT...ALTHOUGH AS LOW PRES TRACKS OVER
SRN WATERS DURING THE MORNING FRI...A FEW GUSTS TO 25 KT ARE
POSSIBLE THERE. OTHERWISE SEAS REMAIN ELEVATED ABOVE 5 FT THROUGH
THE PERIOD ESPECIALLY OVER SRN WATERS AND ERN OUTER WATERS.

SAT INTO EARLY SUN...
WINDS MAY BRIEFLY INCREASE TO NEAR 30 KT LATE SAT INTO SUN...BUT
OTHERWISE GUSTS REMAIN BELOW 25 KT. SEAS 5 TO 7 FT ESPECIALLY OVER
OUTER WATERS. SCA LIKELY CONTINUES MUCH OF THIS PERIOD.

SUN...
HIGH PRES BUILDS OVER THE WATERS. WINDS AND SEAS REMAIN GENERALLY
BELOW 25 KT.

MON...AFTER A COLD FRONTAL PASSAGE STRONG HIGH PRES BUILDS OVER
THE WATERS FROM THE W. WINDS AND SEAS INCREASE TO AT LEAST SCA
CONDITIONS DURING THE DAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST THURSDAY FOR ANZ231>235-
     237-250.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST THURSDAY FOR ANZ254>256.

&&

SYNOPSIS...KJC/DOODY
NEAR TERM...BELK/DOODY
SHORT TERM...KJC
LONG TERM...DOODY
AVIATION...BELK/DOODY
MARINE...BELK/KJC/DOODY
Hazardous weather outlook, Dec 21, 4:08 PM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EST WED DEC 21 2011

MAZ002>005-008>011-026-NHZ011-012-015-222115-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
408 PM EST WED DEC 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POTENTIAL FOR 2 TO 4 INCHES OF SNOW LATE THURSDAY
NIGHT INTO FRIDAY MORNING ACROSS THE REGION. STAY TUNED TO LATEST
FORECAST FOR UPDATES TO SNOWFALL AMOUNTS LOCATION CHANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ236-CTZ002>004-MAZ006-007-012>024-RIZ001>008-222115-
NARRAGANSETT BAY-HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
408 PM EST WED DEC 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND...SOUTHERN RHODE ISLAND AND
RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>235-237-250-251-254>256-222115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
408 PM EST WED DEC 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Brookhaven radar (KOKX), 92 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
December 21, 11:01 PM EST
Where
Hartford County, Rocky Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.670, -72.630

A utility pole, wires, and tree limbs along Bailey Road and Parsonage Street were downed by thunderstorm winds.

Thunderstorm Wind, Tolland

When
December 22, 12:00 AM EST
Where
Tolland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.830, -72.250

Trees and wires at Birch and Hunting Lodge Roads were downed by thunderstorm winds.

Thunderstorm Wind, Windham

When
December 22, 12:00 AM EST
Where
Windham County, Ashford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Airplane Pilot
Coordinates
41.870, -72.120

Trees and wires on Route 74 and Graham Road were downed by thunderstorm winds.

Thunderstorm Wind, Windham

When
December 22, 12:02 AM EST
Where
Windham County, Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.700, -71.830

Trees and wires along Gibson Hill Road were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355661, 355662, 355664, 355666.